Maryland, 2023Flash Flooding and Flooding in Maryland, September 12 to 13, 2023
September 12 to 13, 2023 · NWS LWX · 19 events in 3 counties and zones
A slow moving cold front moved into the area during the evening of the 12th into the overnight and early morning hours of the 13th. Moisture pooling ahead of the cold front caused instability to increase in addition to added atmospheric moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front moved into the area during the evening of the 12th into the overnight and early morning hours of the 13th. Moisture pooling ahead of the cold front caused instability to increase in addition to added atmospheric moisture. Showers and thunderstorms developed, and some trained over the same areas resulting in instances of flooding and flash flooding. Central and northeastern Maryland were the areas hardest hit, where moisture and instability was highest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 12, 8:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 12, 8:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
930 PM EDT Tue Sep 12 2023
.SYNOPSIS...
A boundary will remain nearby through this evening before moving
to the east as a cool front later tonight. A stronger cold front
and its associated upper-level trough will pass through the
area later Wednesday into Wednesday night. Canadian high
pressure will build overhead for late in the week into the
weekend.
&&
.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Upper trough across the western Great Lks is expected to
amplify across the northern Mid-Atlantic into the central
Applachians next 24 to 36 hrs hours. As it does so, height falls
will overspread the area tonight leading to large scale forcing
and widespread showers and perhaps a few thunderstorms. This is
already underway per KLWX radar trends and lightning data. Rainfall
amounts are expected to be around a quarter of an inch, except
in northeast MD where moisture convergence and instability will
be maximized and HREF probabilities indicate possibility of
intense rainfall rates and amounts up to 3 inches. In addition,
this area has seen the most rain in the past 5 days or so and
may be the most vulnerable to flooding. For this reason, a Flood
Watch has been issued for Cecil and Harford Counties from 03Z
till 15Z Wed. As far as severe weather is concerned, a low end
threat for a brief spin-up tornado cannot be ruled as low-level
flow continues to increase. The 01Z RAP objective analysis shows
a bullseye in the Supercell Composite field across northeastern
Maryland.
&&
.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Sfc cold front will be crossing the area after 12Z Wed, but 925
and 850 mb dewpoint fronts will be lagging behind as well as
500 mb trof axis. So, expect the risk of showers to persist
through much of the day particularly east of the Blue Ridge
Mountains. However, with the best moisture and instabillity axis
shifting east of the Chesapeake Bay, expect any flooding or
severe wx to remain well east of the Chesapeake Bay.
Weak high pressure builds over the region for the second half of
the week leading to cooler and fair weather conditions.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure is expected to remain overhead Friday through Sunday,
yielding dry conditions with normal temperatures. By the
weekend temperatures may gradually warm to near or just above
normal with the high pressure and ample sunshine, though the
further into the extended, the more dependent conditions will be
on the track of Lee. As we continue to monitor Lee, stay up to
date with the latest information on the tropics at nhc.noaa.gov.
For now, dry conditions are expected to continue through the
weekend with a possible weak frontal passage Sunday into the
early part of the work week. Some precipitation is possible with
this fropa, but will depend on how dry the air mass is.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Showers and possible thunderstorms are expected tonight mainly
through the overnight hours. The greatest chances have shifted
northward given current radar trends. This places the main
threat across the DC terminals initially, before shifting to
KBWI and KMTN within the next couple hours. Some brief cig
and/or vsby restrictions are possible. Scattered showers are
still possible Wed, but most showers should be done by 15Z. As
the upper trough passes overhead, a few showers may fire up
during the afternoon, especially I-66 southward.
VFR conditions are expected Friday and Saturday as high pressure
sits overhead. Thanks to the tight pressure gradient with Lee
offshore, winds both days will be 10-15kt out of the N/NW with gusts
15-20kts, though winds will likely be strongest Friday.
&&
.MARINE...
Widespread showers and isold/sct t-storms expected tonight
through 18Z Wed. A few SMWs may be required. Gradient winds
strengthen late Wed night and remain in SCA category into the
weekend.
SCAs are likely Friday and possible during the day Saturday as a
tight pressure gradient from Lee passing offshore creates gusty NW
winds over the waters. Winds gradually diminish by Saturday night.
&&
.HYDROLOGY...
A Flood Watch remains in effect across Harford and Cecil
Counties from 11 PM this evening until 11 AM Wednesday. This
area has seen the most rainfall within the past 5 days which
would increase the risk for future flash flooding. Toward the
D.C. and Baltimore metros, locally heavy rainfall could lead to
isolated flooding across the typical more vulnerable locations.
The latter threat essentially subsides through the overnight
hours.
&&
.TIDES/COASTAL FLOODING...
With tidal anomalies slightly elevated, a couple of the more
sensitive locations should push into Action stage during the
next high tide. However, water levels should quickly drop off
behind a strong cold front which pushes through midday
Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch through Wednesday morning for MDZ008-507-508.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/BRO
SHORT TERM...LFR
LONG TERM...CAS
AVIATION...LFR/BRO/CAS
MARINE...LFR/CAS
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 12, 9:01 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1001 PM EDT Tue Sep 12 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-140215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1001 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flood Watch is in effect for Cecil and Harford Counties from 11
PM tonight through 11 AM Wednesday.
A severe thunderstorm with damaging wind gusts along with isolated
instances of flooding is possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues for Cecil and Harford Counties until
11 AM Wednesday.
.SPOTTER INFORMATION STATEMENT...
Please send any severe or flood reports to the National Weather
Service in Sterling, Virginia.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-140215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1001 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flood Watch is in effect for Carroll and northern Baltimore
Counties from 11 PM tonight through 11 AM Wednesday.
A severe thunderstorm with damaging wind gusts along with isolated
instances of flooding is possible tonight, especially near and
east of the Blue Ridge and Catoctin Mountains.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Flood Watch continues for Carroll and northern Baltimore
Counties until 11 AM Wednesday.
.SPOTTER INFORMATION STATEMENT...
Please send any severe or flood reports to the National Weather
Service in Sterling, Virginia.
MDZ001-501-502-VAZ503-504-WVZ501>506-140215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1001 PM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Baltimore City (C)
- When
- September 12, 10:00 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore City (C) County, 0.59 mi ENE of Leahigh to 1.46 mi NW of Arlington
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.373, -76.690
The fire department reported dozens of water rescues around the city of Baltimore along with Jones Falls flowing out of its banks.
Flash Flood, Baltimore City (C)
- When
- September 12, 10:00 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore City (C) County, 0.59 mi ENE of Leahigh to 1.46 mi NW of Arlington
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.373, -76.690
The fire department reported dozens of water rescues around the city of Baltimore along with Jones Falls flowing out of its banks.
Flash Flood, Montgomery
- When
- September 12, 10:14 PM EST to 11:00 PM EST
- Where
- Montgomery County, 0.87 mi NE of Barnesville to 0.6 mi NE of Barnesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.230, -77.370
Old Hundred Road had water flowing over it in a couple spots.
Flash Flood, Baltimore
- When
- September 12, 10:42 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 1.34 mi E of Lochearn to 1.04 mi E of Lochearn
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.352, -76.705
Vehicles were stranded in high water along Wabash Avenue in northwest Baltimore City. Water was flowing at least wheel deep on the roads.
Flash Flood, Baltimore
- When
- September 12, 10:45 PM EST to 11:26 PM EST
- Where
- Baltimore County, 3.12 mi NE of Halethorpe to 2.89 mi NE of Halethorpe
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.276, -76.652
The water level rapidly rose above the flood stage of 13 feet along Gwynns Falls at Washington Boulevard. At 13 feet, Beach drive is flooded in several places and both the Riley Springs Trailbridge and Rapids Footbridge are completely covered by water.
Flood, Montgomery
- When
- September 12, 10:47 PM EST to September 13, 12:00 AM EST
- Where
- Montgomery County, 0.87 mi SW of Parkwood to 0.89 mi SW of Parkwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.010, -77.090
The I-495 Inner Loop past exit 33 was partially closed due to high water.
Flash Flood, Baltimore
- When
- September 12, 10:50 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 0.31 mi WNW of Halethorpe to 0.45 mi WNW of Halethorpe
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.252, -76.705
Vehicles were stranded in high water in Arbutus due to flowing water.
Flash Flood, Baltimore
- When
- September 12, 10:50 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 1.27 mi ESE of Eccleston to 0.45 mi SE of Eccleston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.390, -76.700
Vehicles were stranded in flowing high water in Pikesville.
Flash Flood, Baltimore
- When
- September 12, 10:51 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 1.93 mi SSW of Stoneleigh to 1.96 mi SSW of Stoneleigh
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.346, -76.638
Occupied vehicles were in floodwater due to heavy rainfall.
Flash Flood, Baltimore
- When
- September 12, 10:51 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 1.97 mi SE of Stoneleigh to 2.01 mi SE of Stoneleigh
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.352, -76.591
There were occupied vehicles stranded in floodwater at Loch Raven Boulevard.
Flash Flood, Montgomery
- When
- September 12, 10:51 PM EST to September 13, 12:30 AM EST
- Where
- Montgomery County, 1.1 mi WNW of Glen Echo to 0.87 mi ESE of Emery Corners
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.976, -77.149
Cabin John Parkway northbound after Clara Barton Parkway was closed due to water flowing across the road. Vehicles were stranded in high water.
Flash Flood, Baltimore
- When
- September 12, 10:55 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 1.21 mi SSW of Stoneleigh to 1.33 mi SSW of Stoneleigh
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 39.354, -76.630
Flood waters entered businesses along Gladstone Avenue and Wyndhurst Avenue due to Stony Creek flowing out of its banks.
Flash Flood, Baltimore
- When
- September 12, 11:02 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 0.65 mi SW of Oakleigh to 0.69 mi SW of Oakleigh
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.393, -76.558
There were occupied vehicles in floodwater at the intersection of Oakleigh Road and Redwood Avenue.
Flood, Montgomery
- When
- September 12, 11:02 PM EST to September 13, 12:30 AM EST
- Where
- Montgomery County, 0.51 mi SW of Fairland to 0.59 mi SSW of Fairland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.074, -76.956
US 29 was closed at Fairland Road due to high water.
Flash Flood, Montgomery
- When
- September 12, 11:04 PM EST to September 13, 12:30 AM EST
- Where
- Montgomery County, 1.33 mi N of Takoma Park to 1.15 mi N of Takoma Park
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.989, -77.004
Maple Avenue was closed between Kennebec Avenue and Sligo Creek Parkway due to water flowing across the roadway.
Flash Flood, Baltimore
- When
- September 12, 11:30 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 0.61 mi ESE of Essex to 0.29 mi S of Essex
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.316, -76.470
Roads were closed due to flowing water around Essex.
Flash Flood, Baltimore
- When
- September 12, 11:46 PM EST to September 13, 12:30 AM EST
- Where
- Baltimore County, 0.57 mi WSW of Lochearn to 0.59 mi WSW of Lochearn
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.348, -76.740
An occupied vehicle was stuck in flood water at Buckingham Road and Liberty Road.
Flood, Montgomery
- When
- September 13, 12:07 AM EST to 1:07 AM EST
- Where
- Montgomery County, 1.01 mi S of Kemp Mill to 1 mi S of Kemp Mill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.016, -77.017
The three left lanes of and the left shoulder of the I-495 Beltway Inner Loop were closed due to high standing water at exit 30A/US-29 Colesville Road.
Flash Flood, Baltimore
- When
- September 13, 12:25 AM EST to 12:35 AM EST
- Where
- Baltimore County, 1.65 mi ENE of Linhigh to 1.62 mi ENE of Linhigh
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.379, -76.472
The water level rapidly rose above flood stage of 11 feet along the Whitemarsh Run at White Marsh. At 11 feet, water covers the parking lots near the stream, particularly near the Town Center Court. The water fell below flood stage at 12:55 AM EST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
- Drought in Texas, September 12 to 30, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122459, 1122460, 1122457, 1122405, 1122408, 1122441, 1122409, 1122411, 1122412, 1122413, 1122415, 1122458, 1122418, 1122442, 1122420, 1122456, 1122421, 1122443, 1122427.